Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 206, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 30, 2012, 5:26 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 5:26 PM EDT (21:26 UTC)
- Expired
- Jul 30, 2012, 6:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 5:39 PM EDT | TSTM WND DMG | Holly Hill, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON HWY 453 NEAR HWY 176 IN HOLLY HILL |
| Jul 30, 5:46 PM EDT | TSTM WND DMG | 3 Ssw Holly Hill, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON HWY 453 BETWEEN HOLLY HILL AND I-26 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
803
WUUS52 KCAE 302126
SVRCAE
SCC027-075-302215-
/O.NEW.KCAE.SV.W.0206.120730T2126Z-120730T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 524 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF HOLLY
HILL...OR 20 MILES NORTHWEST OF MONCKS CORNER...AND MOVING
SOUTHWEST AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3343 8022 3339 8022 3338 8024 3330 8025
3326 8031 3327 8035 3325 8036 3325 8043
3328 8049 3333 8051 3323 8068 3328 8078
3351 8029 3344 8020
TIME...MOT...LOC 2126Z 044DEG 25KT 3338 8029
$$1 follow-up statement
352
WWUS52 KCAE 302209
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
609 PM EDT MON JUL 30 2012
SCC027-075-302215-
/O.EXP.KCAE.SV.W.0206.000000T0000Z-120730T2215Z/
CLARENDON SC-ORANGEBURG SC-
609 PM EDT MON JUL 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR ORANGEBURG AND CLARENDON
COUNTIES HAS BEEN CANCELED...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3343 8022 3339 8022 3338 8024 3330 8025
3326 8031 3327 8035 3325 8036 3325 8043
3328 8049 3333 8051 3323 8068 3328 8078
3351 8029 3344 8020
TIME...MOT...LOC 2208Z 044DEG 25KT 3317 8053
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:14 PM EDT, 12 minutes earlier.
Area forecast discussion, Jul 30, 5:14 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 514 PM EDT MON JUL 30 2012 .SYNOPSIS... AN UPPER-LEVEL TROUGH WILL REMAIN OVER THE EASTERN UNITED STATES FOR MUCH OF THE WEEK. A SERIES OF WEAK UPPER DISTURBANCES ALONG WITH SUFFICIENT MOISTURE WILL PROMOTE SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE NORTHWARD LATE THIS AFTERNOON AND INTO THE EVENING AS OUTFLOW BOUNDARIES INTERSECT OVER THE CENTRAL AND NORTHERN MIDLANDS. MODERATE INSTABILITY MAY HELP SUPPORT SEVERE WIND GUSTS WITH A FEW OF THE THUNDERSTORMS. WET-BULB ZERO HEIGHTS HAVE LOWERED COMPARED TO THE PAST FEW DAYS SO HAIL MAY BE MORE OF A THREAT. CONVECTION SHOULD DIMINISH TONIGHT WITH THE LOSS OF HEATING. EXPECT LOWS IN THE LOWER 70S. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/... THE MID-LEVEL SHORTWAVE TROUGH THAT WAS OVER THE MIDWEST EARLY TODAY SHOULD BE MOVING INTO THE FORECAST AREA TUESDAY. THE NAM AND GFS SHOW MOISTURE BECOMING DEEP AHEAD OF THIS SYSTEM. SURFACE CONVERGENCE SHOULD BE OCCURRING AS THE SURFACE TROUGH LINGERS IN THE FORECAST AREA. THIS PATTERN SHOULD LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS. LEANED TOWARD THE HIGHER POP GUIDANCE. EXPECT AN INCREASE IN SHEAR. THE NAM SHOWED H85 WINDS INCREASING TO NEAR 30 KNOTS IN THE SOUTH PART. THE SHEAR MAY ENHANCE THE SEVERE THUNDERSTORM THREAT ALTHOUGH CLOUDINESS AND WIDESPREAD CONVECTION SHOULD LIMIT INSTABILITY. SLOW STORM MOVEMENT AND HIGH PRECIPITABLE WATER SUPPORTS A FLOOD THREAT. MOISTURE AND INSTABILITY ASSOCIATED WITH THE MID-LEVEL SHORTWAVE TROUGH SUPPORTS THUNDERSTORMS CONTINUING TUESDAY EVENING. THE NAM AND GFS SHOW DRYING BEHIND THE TROUGH LATER TUESDAY NIGHT WITH A DIMINISHED THUNDERSTORM CHANCE. THE MODELS SHOWED LESS MOISTURE WEDNESDAY...BUT LINGERING SURFACE TROUGHING AND ANOTHER MID-LEVEL SHORTWAVE TROUGH PLUS STRONG HEATING SHOULD AGAIN SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE DIMINISHED BECAUSE OF LIMITED MOISTURE. FORECASTED CHANCE POPS. STRONG HEATING SHOULD HELP CAUSE MODERATE TO STRONG INSTABILITY AND A FEW SEVERE THUNDERSTORMS MAY OCCUR. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... THE GFS AND ECMWF SHOW THE UPPER TROUGH WEAKENING DURING THE EXTENDED PERIOD. SURFACE RIDGING APPEARS TO CONTINUE TO THE SOUTH WITH LEE-SIDE TROUGHING IN THE FORECAST AREA. THIS PATTERN SUPPORTS MAINLY SCATTERED DIURNAL THUNDERSTORMS WITH NEAR NORMAL TEMPERATURES. THE GFS ENSEMBLE MEANS SUPPORT CHANCE OR SLIGHT CHANCE POPS WITH LOWS IN THE LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... A SURFACE TROUGH WILL CONTINUE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL HOURS. IFR CONDITIONS WILL BE PRESENT AT TERMINALS WHERE THE STORMS DO OCCUR. THUNDERSTORMS ARE NEAR ORANGEBURG SO TERMINAL MENTIONS THE POSSIBILITY OF THUNDER FOR THE NEXT HOUR. OTHER TERMINAL CURRENTLY HAVE NO STORMS NEAR THEM SO MENTION OF THUNDER HAS BEEN REMOVED AT AGS AND DNL WITH A CONTINUED NO THUNDER AT CUB AND CAE. THE LACK OF A LOW LEVEL JET WITH THE AXIS OF THE UPPER TROUGH NEAR BY AND CLEAR TO MOSTLY CLEAR SKIES EXPECTED OVERNIGHT WILL INCREASE THE CHANCE OF FOG TOWARD TUESDAY MORNING. IFR CONDITIONS CAN BE EXPECTED EARLY TUESDAY MORNING AT AGS...DNL AND OGB. THE MOST UNCERTAIN PARAMETER WILL BE WHETHER OR NOT THERE WILL BE CLEARING SKIES WHICH WILL ENABLE THE FOG TO DEVELOP. EXTENDED AVIATION OUTLOOK...PATCHY LATE NIGHT/EARLY MORNING FOG...AND SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 30, 4:36 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 436 AM EDT MON JUL 30 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 436 AM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL POSSIBLE. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE EACH DAY. A FEW OF THE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 2:33 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT MON JUL 30 2012
GAZ077-SCZ035-301930-
BARNWELL-BURKE-
233 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BURKE AND BARNWELL
COUNTIES THROUGH 330 PM EDT...
AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES NORTHEAST OF WAYNESBORO...MOVING SOUTH
AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
SARDIS...WAYNESBORO AND SAVANNAH RIVER SITE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3294 8182 3298 8207 3323 8202 3323 8197
3326 8192 3326 8188 3321 8181 3321 8178
3322 8177 3320 8175 3326 8167 3326 8157
3312 8158 3310 8160 3307 8159 3292 8175
TIME...MOT...LOC 1833Z 012DEG 6KT 3315 8188Special weather statement, Jul 30, 4:30 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT MON JUL 30 2012
SCZ015-016-022-302130-
CHESTERFIELD-KERSHAW-LANCASTER-
430 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW AND LANCASTER COUNTIES THROUGH 530 PM EDT...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR CHESTERFIELD...MOVING SOUTHWEST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CHESTERFIELD AND PAGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3479 7993 3443 8026 3472 8068 3482 8038
3482 8003
TIME...MOT...LOC 2030Z 042DEG 16KT 3476 8015Special weather statement, Jul 30, 4:49 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
449 PM EDT MON JUL 30 2012
SCZ036-038-302145-
CLARENDON-ORANGEBURG-
449 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON AND
ORANGEBURG COUNTIES THROUGH 545 PM EDT...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...9 MILES SOUTHEAST OF SUMMERTON...MOVING
SOUTHWEST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELLOREE...HOLLY HILL AND SUMMERTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3350 8009 3348 8014 3345 8013 3344 8022
3330 8025 3326 8031 3325 8044 3327 8048
3333 8051 3330 8056 3332 8061 3348 8074
3351 8069 3346 8062 3355 8060 3356 8054
3354 8051 3359 8051 3369 8032 3361 8003
TIME...MOT...LOC 2049Z 025DEG 13KT 3351 8023Local storm report, Jul 30, 5:10 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 SE RUBY 34.72N 80.15W
07/30/2012 CHESTERFIELD SC LAW ENFORCEMENT
TREES DOWN AT THE INTERSECTION OF SC265 AND SC9. TIME
ESTIMATED FROM RADAR.
&&
MORRISONThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:30 PM EDT | Special Weather Statement | CAE | Chesterfield | 60 min |
| Jul 30, 4:37 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Orangeburg, Sumter | 53 min |
| Jul 30, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 52 min |
| Jul 30, 4:49 PM EDT | Special Weather Statement | CAE | Clarendon | 56 min |
| Jul 30, 5:39 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 58 min |
| Jul 30, 5:49 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 41 min |
| Jul 30, 7:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 30, 7:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 43 min |
| Jul 30, 7:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 41 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.